Benzodiazepines are a class of drugs that are commonly prescribed as a short-term treatment for anxiety disorders, panic attacks, and insomnia.
Although safe and effective when taken as prescribed, benzodiazepine drugs like Xanax or Ativan can be misused for their effects.
Over time, benzodiazepine abuse can lead to severe physical dependendence, addiction, withdrawal symptoms, and other negative health consequences without treatment.
Benzodiazepines are what’s known as central nervous system depressants (CNS). When taken, they depress central nervous system activity, which can affect breathing and physical movement.
Benzodiazepines are known to enhance the effects of the brain chemical GABA. When taken, this can cause calmness, sedation, and reduce anxiety.
Benzodiazepines, also known as “benzos,” can be abused in several ways. What benzo abuse looks like can vary from person to person, and some signs may be less obvious than others.
What benzodiazepine abuse might look like:
- taking higher doses than prescribed
- taking doses more often
- crushing and snorting benzodiazepines
- injecting benzodiazepines
- drinking alcohol to enhance drug effects
- mixing benzos with other drugs to get high
- taking someone else’s prescription
Chronic benzodiazepine abuse, characterized as a pattern of frequent benzodiazepine misuse, can be dangerous and may harm both physical and mental health.
Misusing benzodiazepines can be dangerous. Both acute and long-term dangers can occur by taking this type of drug in any way other than prescribed by a doctor.
Primary dangers of benzo abuse include:
- severe dependency
- drug addiction
- drug overdose
- increased risk of polysubstance abuse
- worsened mental health conditions
- potential brain damage
Benzodiazepines are rarely dangerous when taken as prescribed. But misusing benzodiazepines carries a risk of serious dangers, including drug overdose.
Benzodiazepine overdose can occur by taking excessively high doses of a benzodiazepine, or by combining the use of benzodiazepines with other drugs, such as opioids, alcohol, or heroin.
People who overdose on benzodiazepines may experience difficulty breathing, breathe very slowly, become unresponsive, or collapse. If this happens, call 911 right away.
Mixing benzodiazepines with other substances such as cocaine, heroin, methadone and alcohol can have serious effects on both short-term and long-term health, with the potential to affect vital organ function and increase the risk of drug overdose.
Common short-acting benzodiazepines include:
- alprazolam (Xanax)
- lorazepam (Ativan)
- triazolam (Halcion)
- midazolam (Versed)
- temazepam (Restoril)
- oxazepam (Serax)
Common long-acting benzodiazepines include:
- Klonopin (clonazepam)
- Valium (diazepam)
- Librium (chlordiazepoxide)
- clorazepate (Tranxene)